Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 28, NWS Pocatello, ID

June 12, 1997Bonneville County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 12, 1997, 12:47 PM MDT for Bonneville County, Idaho. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1997, 12:47 PM MDT (18:47 UTC)
Expired
Jun 12, 1997, 1:15 PM MDT
In force
28 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Bonneville County, ID

The radar

The Pocatello radar (KSFX), 92 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.8 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

099 
WUUS1 KPIH 121850 RRA
SVRPIH
IDC019-121915-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
1247 PM MDT THU JUN 12 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  115 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...WESTERN BONNEVILLE COUNTY
 
AT 1245 PM...RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM
NEAR IDAHO FALLS.  MOVEMENT WAS NORTHEAST AT 20 MPH.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...DIME TO QUARTER SIZE HAI...AND FREQUENT LIGHTNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:17 AM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 12, 9:17 AM MDT, 3 hours 30 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
910 AM MDT THU JUN 12 1997

QUICK LOOK AT THE NEW ETA RUN SHOWS A CONSISTENCY WITH THE PREVIOUS
RUN IN THE TRACK OF THE 50H LOW.  GOOD INITIALIZATION OF ETA WITH WV
SATELLITE IMAGERY PLACING LOW CENTER ALONG THE WA/OR COASTAL BORDER.
A PVA LOBE IS AHEAD OF THE MAIN LOW OVER NORTHERN NV.  THIS LOBE WILL
BE THE MAIN CONCERN FOR SOUTHERN IDAHO TODAY AS IT ROTATES NORTHEAST
AROUND THE MAIN LOW.  FORCING OVER EASTERN IDAHO IS BETTER DEFINED
WITH NEW RUN AND ESPECIALLY WITH THE MOIST AIRMASS ALREADY IN PLACE
WIDESPREAD CONVECTION LATER TODAY IS A GIVEN.  SOME STRONG THUNDER IS
ALREADY MOVING NORTH FROM UT AND WILL UPDATE CENTRAL HIGHLAND ZONE FOR
THEM.  OTHERWISE CURRENT FORECAST WITH ITS LIKELY POPS THIS EVENING
LOOKS SOLID AND NO OTHER UPDATES ARE NEEDED.  TSC

IDA TB 074/049 072/049 072 06564
PIH TB 075/051 073/051 073 06564

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:03 PM MDTFlash Flood WarningPIHCaribou42 min
Jun 12, 1:06 PM MDTSevere Thunderstorm WarningPIHJefferson39 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.